September 8, 2011
Biological Agents For Rheumatoid Arthritis Associated With Increased Skin Cancer Risk
Malignancies associated with tumor necrosis factor inhibitors in registries and prospective observational studies: a systematic review and meta analysis
Biological agents used to treat rheumatoid arthritis seem to be associated with an increased risk of skin cancer, indicates a systematic review of published research in the Annals of the Rheumatic Diseases.
TNF inhibitors include the monoclonal antibodies infliximab and adalimumab and the protein etanercept.
The researchers base their findings on 21 studies and eight conference abstracts, which met their strict inclusion criteria of reporting data on cancer associated with TNF inhibitors. In all, this provided information on more than 40,000 patients and almost 150,000 cumulative years of exposure to these drugs.
The studies were drawn from an extensive trawl of clinical research databases, and findings presented to the American College of Rheumatology, the European League against Rheumatism, and the British Society for Rheumatology between 1998 and 2010.
The pooled risk from seven studies for the development of any cancer showed that there was negligible or no increased risk, overall.
Two studies indicated that there was no evidence that patients taking TNF inhibitors over the long term were at increased risk of cancer either. And although patients who had had cancer before were more likely to be diagnosed with the disease again, this was not affected by the use of TNF inhibitors.
But four studies showed that patients treated with these drugs were 45% more likely to develop skin cancer other than melanoma, with two studies indicating that patients taking TNF inhibitors were 79% more likely to develop a melanoma than patients not taking these drugs.
"This systematic review and meta analysis provides reassurance to physicians and patients that the treatment of [rheumatoid arthritis] with TNF inhibitors does not increase the risk of malignancy, particularly lymphoma," write the authors. "However, it does appear to increase the risk of skin cancer, including melanoma," they add.
On the Net: